Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Burlington, VT

August 16, 1997St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 16, 1997, 5:30 PM EDT for St. Lawrence County, New York. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 1997, 5:30 PM EDT (21:30 UTC)
Expired
Aug 16, 1997, 6:30 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:15 PM EDTThunderstorm WindHammond, NY
Aug 16, 6:20 PM EDTThunderstorm WindCanton, NY
Aug 16, 6:25 PM EDTThunderstorm WindOswegatchie, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 162131 RRA
SVRBTV
NYC089-162230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
530 PM EDT SAT AUG 16 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ST. LAWRENCE COUNTY
 
A SEVERE THUNDERSTORM WAS APPRACHING THE ST. LAWRENCE RIVER SOUTH OF
OGDENSBURG. THIS STORM WILL CROSS THE RIVER BETWEEN OGDENSBURG AND
MORRISTOWN BY 545 PM...REACHING HEUVELTON AROUND 6 PM.
 
ANOTHER SEVERE THUNDERSTORM WILL MOVE TO NEAR MORRISTOWN BY 6 PM.
THESE STORMS HAVE HAD A HISTORY OF LARGE HAIL.
 
 
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
 
KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:13 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 16, 2:13 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
210 PM EDT SAT AUG 16 1997

LWR DWPTS ARE SQUASHING CONVECTV POTL ACRS VT...BARELY A FEW CU.
DWPTS A LTL HIR ACRS ST LAW VLY BUT MCS MOVG ACRS SRN NY/NRN PA
ROBBING AVBL MSTR/INSTABY SO FA MAY ESCAPE REST OF AFTN W/O
CONVECTION.  SLGT CHC RMNS ACRS ST LAW VLY/W ADRNDCKS DUE TO HIR
DWPTS.

TNGT...FA WL RMN IN WRM SECTOR WITH CDFNT PROGGED TO MOV INTO XTRM N
ZNS BY 12Z SUN.  CONVECTION CRNTLY FIRING AHD OF FNT E OF LK HURON.
BIG QUESTION FOR TNGT IS WL THERE BE ENUF INSTABY FOR TSTMS AS FNT
APCHS.  ETA SAYS NO BUT STILL CONCERNED GIVEN HI AVBL MSTR AND CNVGG
ASSCD WITH FNT...SO WUD GO WITH CHC POPS.  OTHER CONCERN IS VRY STG
MID LVL WNDS ALG AND N OF THE BDR.  SFC-500MB SHEAR QUITE STG NR
CNDN BDR AND SUPPORTS ORGANIZED SQUALL LN AHD OF FNT IF ENUF INSTABY
WAS PRESENT.  THIS IS THE LIMITG FACTOR BUT WL HAV TO BE MONITORED.

CDFNT GRDLY PUSHES S DURG THE DAY SUN...LKLY PUSHING THRU S VT ARND
18Z.  MAIN THREAT FOR TSTMS ON SUN WL BE ACRS S VT BFR CDFNT MOVS
THRU.  HWR...STGST WIND FIELD TO THE N SO SVR THREAT IS MRGNL.

WK WAVE DEVPS ALG CDFNT AS IT SLOWLY PUSHES S OF SNE CST SUN NGT.
NGM VRY AGRESSV IN BRINGG MID/HI LVL MSTR NWD ACRS FA.  BUT FEEL
THIS IS TOO FAR N GIVEN POSN AF FNT...CAA AND SFC RDGG ACRS RGN.
PREFER ETA/AVN SOLN OF KEEPING MSTR S.  SO PTCLDY SUN NGT AS WK PVA
MOVS ACRS RGN.  PTSUNNY AND MCH COOLER MON AS H8 +5 ISOTHERM
KNOCKING AT THE DOOR.

FWC TMPS LOOK GOOD THRU THE PD...MAYBE A TAD COOL MON AS THKNS DONT
DROP MCH BLO 558.  FAN TMPS FOR SUN MAX LOOK WAY TOO COOL GIVEN H8
TMPS.

KJC

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.